Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

August 7, 2017Buckingham County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 7, 2017, 7:06 PM EDT for Buckingham County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 7:06 PM EDT (23:06 UTC)
Expired
Aug 7, 2017, 7:45 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 147 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WWUS81 KRNK 072306
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
706 PM EDT MON AUG 7 2017

VAZ047-072345-
Buckingham-
706 PM EDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT 
SOUTHEASTERN BUCKINGHAM COUNTY...

At 706 PM EDT, a strong thunderstorm was located over Toga, moving
east at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Buckingham...
Dillwyn...
Toga...
Andersonville...
and Sheppards.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3738 7843 3740 7864 3742 7864 3742 7867
      3743 7867 3758 7868 3762 7827
TIME...MOT...LOC 2306Z 268DEG 18KT 3750 7859 

$$

RS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:50 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 7, 6:50 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
650 PM EDT Mon Aug 7 2017

.SYNOPSIS...
Low pressure progressing east northeast over central West
Virginia will continue through the mid Atlantic states tonight
before exiting into the Atlantic Ocean early Tuesday. This will
bring a cold frontal boundary through the area early on Tuesday
with high pressure settling in during the evening hours. The
frontal boundary is expected to push back north later in the
week, once again introducing precipitation chances to the
forecast area.
&&

.NEAR TERM /THROUGH TUESDAY/...
As of 300 PM EDT Monday...

Current surface observations show a warm/stationary front draped
nearly west to the east across the interstate 64 corridor in
WV/VA and a cold front hanging northeast to southwest across
central TN/KY. In between these boundaries, scattered showers
with a few rumbles of thunder continue to impact portions of the
forecast area, dropping locally heavy rainfall. These showers
and storms are expected to continue through the remainder of the
afternoon and evening as the frontal boundaries progress
eastward.

Axis of heaviest precipitation should shift slightly east this
during the evening hours, focusing along and east of the Blue Ridge
Mountains where better instability and higher Pwat values (2 -
2.25 inches) are located. Here, additional accumulation amounts
could range from a half inch to three quarters of an inch, with
amounts potentially exceeding an inch in a few isolated spots.
Luckily, with dry antecedent conditions, ponding of water and/or
flooding should remain isolated as we head into the overnight
hours, however, this could change if persistent downpours train
over the same areas.

The severe weather threat has been quiet thus far, but a few
breaks in the cloud deck in the warm sector has allowed for
1000 J/KG MUCAPE to form along and south of US 460. This,
combined with modest shear could be enough to support a few
potentially strong storms this afternoon/evening, located
primarily close to the VA/NC state line. Short term models have
the cluster of showers/storms moving out of eastern TN/KY as
being the primary forcing mechanism of these potential storms,
and remain rather bullish with their potential, especially
between 6pm - 8pm.

Tonight, heaviest rain/storm chances come to an end slowly NW
to SE as the boundary pushes through. This trend seems to be
persistently slowing with each model run, so have delayed
POPs/Clouds from exiting southeast of our area until mid to late
afternoon Tuesday. This trend will work to keep overnight lows
mild, settling in the mid 60s in the mountains to near 70 in the
Piedmont. Fog formation not out of the question, especially in
the higher elevations where precip may come to an end before
sunrise. High pressure settles over the region midday Tuesday,
allowing a clearing trend and drier conditions to take hold.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM EDT Monday...

Northern stream shortwave expected to shift the frontal boundary
south of our region Tuesday night, but deeper moisture and boundary
stall not far, where there could be showers lingering Tuesday
evening south of the VA/NC border. Return flow around the high
should bring a return of isolated threat of showers Wednesday
afternoon to the southern Blue Ridge and adjacent areas into
Southwest VA and the NC foothills.

Temperatures should stay close to normal Tuesday night, with lows in
the mid to upper 50s mountains, to lower to mid 60s east.

With high pressure nearby Wednesday and east flow, temperatures
should stay below normal, with highs ranging from the 70s mountains,
to lower 80s piedmont.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM EDT Monday...

Active pattern remains this period as broad mean trough stays
situated from the Great Lakes into the Gulf Coast states. A frontal
boundary stays south of us Wednesday night gradually dissipating
while next upstream front slowly edges into the Ohio Valley by
Saturday, reaching the central Appalachians by Monday. Model
consensus showing best chance of showers/storms to be more diurnal at
times, with greater increase in 24 hour chances as the front moves
late in the weekend into Monday. This far out will see how the
pattern sets up in terms of rainfall amounts and flooding threats.

Temperatures will stay near normal given cloud cover most of the
time, and higher moisture content in the atmosphere.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 645 PM EDT Monday...

Bands/clusters of showers continue across the region this
evening with most deeper convection across far southern sections
mainly southwest of KDAN. However in between showers expect to
continue to see periods of sub-VFR in low clouds across the
mountains with overall VFR elsewhere outside of any heavier
downpours. Does appear that showers and storms may become more
widespread espcly over eastern/southern sections by midnight as
a cold front to the northwest sags in behind a departing wave
aloft. This may make for MVFR cigs/vsbys from KROA east into the
early morning hours with best coverage likely along the
KLYH/KDAN corridor where heavy rainfall will be possible. Thus
keeping in VCSH/VCTS mention at most sites while using a TEMPO
through this evening across the east for MVFR to IFR cigs/vsbys
within heavier downpours.

However still lower confidence on VSBYS/CIGS thanks to
the scattered nature of showers and storms across the region
after loss of heating. Cold front should begin to slowly move
through from northwest to southeast after midnight, resulting
in a wind shift from the northwest.

Expect lingering sub-VFR to persist over southern eastern
sections into Tuesday morning with showers around, and over the
mountains due to low clouds/fog early on. The frontal boundary
will continue south of the area Tuesday afternoon/evening
allowing for some drier weather and improvement in aviation
conditions. Appears most terminals should bounce back to VFR
cigs by early afternoon if not sooner pending how fast low vsbys
within fog increase. Any shra/tsra threat appears mainly south
and west of region so no mention of any convection later Tuesday
for now.

Extended Aviation Discussion...

The front to the south will remain to the south on Wednesday
before starting to return north Thursday. This will bring
showers and thunderstorms back to the forecast, especially at
the southern TAF locations mainly Thursday afternoon. As a
result MVFR ceilings and visibilities will likely return to
southern/western sections Thursday and perhaps across the region
Friday. Some improvement possible Saturday under weak high
pressure but still enough convective potential for localized
MVFR conditions Saturday afternoon. Late night/early morning
fog and low clouds also likely each night.

&&

.EQUIPMENT...
As of 200 PM EDT Friday Aug 4...

KFCX doppler radar will be down for the rest of the month due
to a failing bull gear. The radar will only be made operational
for brief periods if an imminent significant widespread severe
weather and/or hydrologic event occurs. Operating the system for
any amount of time until the bull gear is replaced risks a
catastrophic failure that would further extend system downtime.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JM
NEAR TERM...JM
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/JH/JM
EQUIPMENT...WERT
Hazardous weather outlook, Aug 7, 3:25 PM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Blacksburg VA
325 PM EDT Mon Aug 7 2017

NCZ001>006-018>020-VAZ007-009-010-012>017-022-032>035-043>047-058-
059-081930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Roanoke-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
325 PM EDT Mon Aug 7 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Numerous showers and scattered thunderstorms are expected into early
evening. An isolated threat exists for strong to severe storms with
damaging wind the main threat.

In addition, heavy rainfall may lead to minor flooding today into
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ011-018>020-023-024-WVZ042>044-507-508-081930-
Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
325 PM EDT Mon Aug 7 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 7:04 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
704 PM EDT MON AUG 7 2017

NCZ020-080000-
Yadkin-
704 PM EDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...

At 704 PM EDT, a strong thunderstorm was located over Lone Hickory,
moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Yadkinville...
East Bend...
Courtney...
Buck Shoals...
and Huntsville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3606 8088 3608 8088 3628 8054 3626 8053
      3626 8047 3622 8043 3621 8045 3614 8044
      3612 8046 3612 8049 3611 8051 3606 8051
      3605 8053
TIME...MOT...LOC 2304Z 231DEG 18KT 3605 8076

RS
Special weather statement, Aug 7, 7:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
706 PM EDT MON AUG 7 2017

VAZ047-072345-
Buckingham-
706 PM EDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN BUCKINGHAM COUNTY...

At 706 PM EDT, a strong thunderstorm was located over Toga, moving
east at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Buckingham...
Dillwyn...
Toga...
Andersonville...
and Sheppards.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3738 7843 3740 7864 3742 7864 3742 7867
      3743 7867 3758 7868 3762 7827
TIME...MOT...LOC 2306Z 268DEG 18KT 3750 7859

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:25 PM EDTSpecial Weather StatementRNKCity of Lynchburg65 min
Aug 7, 7:04 PM EDTSpecial Weather StatementRNKYadkin56 min
Aug 7, 7:50 PM EDTSpecial Weather StatementRNKStokes40 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.